Dear E. Jean: I have a nice new boyfriend, but in nine months I’ve had one orgasm! The rest of the time, I’ve been faking it. I still enjoy a great libido, but I’m always left wanting. I can’t even climax with masturbation or vibrators anymore. With my past boyfriends, sex was always fabulous—three or four times a week. I never faked ever! I’ve been taking antidepressants for the past 10 months. Could this be the reason for my problem? Or is it psychological? How do I end this deception? If I tell him the truth, I know he’ll never trust me again. —What’s Happened to Me?
Advertisement – Continue Reading Below
Dear Me: It’s probably your antidepressant, which Auntie Eeee will get to in a moment. But first let’s talk about the claim that you’ve never faked it until nine months ago. Really? Never? We all fake. All of us—you, me, everyone. We fake being happy when we’re sad, being smart when we’re stupid, being innocent when we’re guilty. We fake liking stuff on Facebook all day long. Faking makes life bearable. Faking makes life possible. Half the married couples I know who were dying to get pregnant wouldn’t have gotten pregnant if the wife hadn’t faked being in the mood when she wasn’t. Don’t beat yourself up. Faking an orgasm is not the end of the world. Your boyfriend fakes too. (And, no, you don’t know when he does.) Trust me.
So, about the antidepressant. I spoke with Brittany Dudas, MD, a psychiatrist who specializes in medication management and psychotherapy, and she said antidepressants are known to cause anorgasmia in certain individuals. “Yes, some women have problems experiencing an orgasm when they are taking an antidepressant, so see your physician and ask about switching to a new antidepressant, or ask if you can add Wellbutrin or Buspar [to your current prescription], which some women do quite well with,” advises Dudas. “Whatever you do, don’t stop taking your antidepressant until you see your doctor. Depression itself can cause major sexual problems.”
No need to confess anything to your boyfriend. Instead, tell him that you’re changing medications, that it may take some time to physically and emotionally adjust, and that you’d like to try some new stuff to blow your corsets off. Tweet me when the grenades explode.
This letter is from the E. Jean archive.